Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 375, NWS Norman, OK

August 13, 20025 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2002, 7:16 AM CDT for 5 counties in Oklahoma. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2002, 7:16 AM CDT (12:16 UTC)
Expired
Aug 13, 2002, 8:30 AM CDT
In force
74 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Kay County, OK, Major County, OK

The radar

The Vance AFB radar (KVNX), 41 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 0.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WUUS54 KOUN 131216
SVROKC
OKC003-047-053-071-093-131330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
714 AM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARFIELD COUNTY IN NORTHERN OKLAHOMA
  GRANT COUNTY IN NORTHERN OKLAHOMA
  KAY COUNTY IN NORTHERN OKLAHOMA
  ALFALFA COUNTY IN NORTHWEST OKLAHOMA
  MAJOR COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 830 AM CDT

* AT 714 AM CDT...DOPPLER RADAR DETECTED CLUSTERS OF THUNDERSTORMS    
  MOVING THROUGH MUCH OF ALFALFA...EASTERN MAJOR...AND GRANT         
  COUNTIES...MOVING EAST AT 30 MPH. THESE THUNDERSTORMS WILL BE      
  ACCOMPANIED BY WIND GUSTS TO 65 MPH...AS THESE THUNDERSTORMS MOVE  
  THROUGH MUCH OF NORTH CENTRAL OKLAHOMA...INCLUDING GARFIELD AND    
  KAY COUNTIES.

LAT...LON 3616 9851 3617 9747 3659 9745 3661 9709
          3699 9676 3699 9851
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:24 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 13, 3:24 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
324 AM CDT TUE AUG 13 2002

CONVECTION THAT DEVELOPED LATE MONDAY AFTERNOON AND EVENING ALONG A
COLD FRONT IN KANSAS HAS MOVED SOUTHEAST INTO THE FORECAST AREA WITH
ANOTHER MUCH LARGER AREA OF MIXED STRATIFORM AND CONVECTIVE
PRECIPITATION OVER KANSAS DEVELOPING ABOVE THE FRONTAL INVERSION AND
DIRECTLY ASSOCIATED WITH MID/UPPER TROUGH. MID/UPPER TROUGH IS NOW
JUST EXITING THE CENTRAL ROCKIES AND DIGGING AS IT APPROACHES.
BELIEVE TSRA WILL EXPAND AND REDEVELOP SOUTHWARD OUT OF KANSAS AS
THIS TROUGH APPROACHES THIS MORNING WITH PRECIPITATION ENDING THIS
AFTERNOON OVER FAR NORTHWEST OKLAHOMA. CONVECTION NOW MOVING TO NEAR
INTERSTATE 40 IN OKLAHOMA IS EXPECTED TO CONTINUE SOUTH AND
SOUTHEASTWARD FOR MOST OF THE DAY. THESE TWO MAIN AREAS OF
PRECIPITATION WILL BE EMPHASIZED IN THE FIRST PERIOD.

SUBSIDENCE ASSOCIATED WITH SHORTWAVE RIDGE WILL BEGIN TO BUILD INTO
NORTHWEST PARTS OF THE FORECAST AREA LATE THIS AFTERNOON BUT WITH
THE MODELS INDICATING THE TROUGH AXIS SLOWING DOWN OVER CENTRAL AND
EASTERN OKLAHOMA TONIGHT WILL HOLD ONTO SMALL POPS FOR SOUTHEAST
OKLAHOMA FOR BOTH TONIGHT AND WEDNESDAY.

LITTLE OR NO CHANGES ARE PLANNED BEYOND THURSDAY.

OKC   83  64  85  64 /  90  20  10  10
HBR   86  64  87  66 /  50  10  10  10
SPS   89  66  88  66 /  70  30  10  10
GAG   81  59  85  63 /  60   0  10  10
PNC   82  62  85  61 /  80  10  10  10
DUA   84  66  85  66 /  80  50  20  10

.OUN...
OK...NONE
TX...NONE.
JAMES

In the hours before

Local storm report, Aug 13, 6:45 AM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
645 AM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 AM    0.5 SSW CHEROKEE          OK   62 MPH WIND GUST
08/13/02   ALFALFA                        REPORTED BY MESONET
                                          STATION.

TY
Special weather statement, Aug 13, 7:00 AM CDT, 16 minutes before
OKZ004>048-050>052-TXZ083>090-131330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT TUE AUG 13 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS PART OF OKLAHOMA AND NORTH TEXAS. THE MAIN THREAT WILL BE
HIGH WINDS.

LOCATION...
THE AREA IS SOUTH OF U.S.HIGHWAY 60.

DISCUSSION...
SEVERAL OUTFLOW BOUNDARIES FROM OVERNIGHT AND ON-GOING STORMS WILL
EXIST IN WESTERN AND CENTRAL OKLAHOMA TODAY. AS A COLD FRONT CATCHES
UP WITH THESE OTHER BOUNDARIES THIS AFTERNOON THEY WILL BE THE FOCUS
FOR STORM ADDITIONAL THUNDERSTORM DEVELOPMENT. THE INFLUENCE OF AN
UPPER LEVEL TROUGH LATER TODAY WILL MODESTLY ENHANCE THE POTENTIAL
FOR A FEW SUPERCELLS. HOWEVER, ANY INDIVIDUAL STORMS THAT FORM ARE
EXPECTED TO MERGE INTO A COMPLEX OF MODERATE TO HEAVY RAIN OVER
CENTRAL OR SOUTHERN OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WED AUG 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
Local storm report, Aug 13, 7:09 AM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 AM CDT TUE AUG 13 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 AM    1 SW MEDFORD              OK   63 MPH WIND GUST
08/13/02   GRANT                          REPORTED BY MESONET
                                          STATION.

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:52 PM CDTSevere Thunderstorm WarningOUNAlfalfa38 min
Aug 12, 11:23 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant52 min
Aug 13, 12:09 AM CDTSevere Thunderstorm WarningOUNMajor, Woodward51 min
Aug 13, 12:15 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay45 min
Aug 13, 12:50 AM CDTSevere Thunderstorm WarningOUNNoble40 min
Aug 13, 1:18 AM CDTSevere Thunderstorm WarningOUNLogan, Payne42 min
Aug 13, 1:43 AM CDTSevere Thunderstorm WarningOUNKingfisher47 min
Aug 13, 1:58 AM CDTSevere Thunderstorm WarningOUNLogan47 min
Aug 13, 2:41 AM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma49 min
Aug 13, 3:29 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma46 min
Aug 13, 6:34 AM CDTSevere Thunderstorm WarningOUNGrant41 min
Aug 13, 4:16 PM CDTSevere Thunderstorm WarningOUNPottawatomie44 min
Aug 13, 4:35 PM CDTSevere Thunderstorm WarningOUNGarvin, Pontotoc40 min
Aug 13, 4:58 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole62 min
Aug 13, 6:12 PM CDTSevere Thunderstorm WarningOUNGarvin48 min
Aug 13, 6:51 PM CDTSevere Thunderstorm WarningOUNMurray24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.